(KRON) — Santa Clara County officials reported the first confirmed case of a Xylazine–or “tranq”–overdose in the county.
County officials said a 36-year-old man was found unresponsive in San Jose and died in late February. Testing for the victim came back positive for drugs including fentanyl and tranq, officials said.
“This tragic event is an important alert to the community that xylazine is now present in drugs in Santa Clara County,” said Dr. Michelle Jorden, Santa Clara County medical examiner-coroner.
Tranq is a veterinary tranquilizer that is often added to fentanyl or heroin to extend the drugs’ effects. It has no approved usage for humans.
Tranq impacts the nervous system and can slow breathing and heart rate. While Narcan will not reverse the effects of a tranq overdose, officials said it should still be administered.
“It is critical to still administer naloxone and call 911 when encountering someone with an overdose, since xylazine is often mixed with opioids for which naloxone could still make a life-and-death difference,” said Dr. Tiffany Ho, medical director of the County Behavioral Health Services Department.
KRONon is streaming live news now
The Food and Drug Administration recently approved Narcan as an over-the-counter treatment for opioid overdoses to be sold in pharmacies. It will become available over-the-counter by late summer.
The Drug Enforcement Administration has reported an increase of tranq mixed in with opioid supplies across the U.S. Testing for tranq is not yet available in all emergency rooms or hospitals.